Texas, 2023

Flash Flood and Damaging Winds in Texas, June 30, 2023

June 30, 2023 · NWS MAF · 5 events in 3 counties and zones

A potent shortwave trough was ejecting into the southern Great Plains by evening. This resulted in the development of a broken line of strong to severe thunderstorms from the Stockton Plateau to the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent shortwave trough was ejecting into the southern Great Plains by evening. This resulted in the development of a broken line of strong to severe thunderstorms from the Stockton Plateau to the Permian Basin. Several severe wind reports, localized wind damage, and flash flooding were reported with a few of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 30, 1:01 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 1:01 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
201 PM CDT Fri Jun 30 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 159 PM CDT Fri Jun 30 2023

Upper ridge centered over LA/MS this morning with a trough
extending from WY southward across AZ.  This trough will move over
the Rockies today and onto the plains tonight flattening out the
ridge as it moves east Saturday.

Very different wx than that observed most of the week as
temperatures return to near normal.  Lots of clouds expected tonight
and tomorrow.  Temperatures tonight should fall into the low to mid
70s with a few 60s before warming into the 90s Saturday.  A couple
degrees cooler Saturday night.

Best chance of storms this afternoon is over the Davis Mtns and
tonight across Nrn Permian Basin where models develop a complex of
storms moving through.  SWODY1 talks about storms developing along
the dryline but moisture back well to the west as of 17z with 60
dewpts in Artesia and Presidio... not much dry air except in
Culberson Co.  A slight risk does come down to Lea Co. with a
marginal risk extending south to the Davis Mtns so potential for
some strong storms with a few severe possible.  Model qpf also
develops some decent rainfall tonight across the Nrn Permian
Basin.  Saturday best chance of storms once again be over/near the
Davis Mtns and Saturday night lower pops across the northern CWA and
the southern border.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 159 PM CDT Fri Jun 30 2023

The long term forecast starts on Sunday with temperatures continuing
to run at right about normal through early this coming week. Most
areas will be in the mid to upper 90s (normal high at KMAF is 96)
with the higher terrain in the upper 80s to low 90s. A far cry from
daily 100s most places were seeing. The Big Bend and portions of the
Presidio Valley will still see temperatures in the low 100s most
days. Morning lows decrease slightly with most areas seeing upper
60s to low 70s. The biggest question mark each day will be rain
chances.

An upper level trough ejects to the east late Sunday and into
Monday, but there is not a strong ridge to take hold behind it. The
area will lose larger scale ascent (rising air needed for storms),
but just enough moisture looks to stick around each day such that
weak boundaries may be all that is necessary to get showers and
storms going most afternoon across the forecast area. Have increased
PoPs, particularly over the Davis Mountains for early next week as
best lift will be over the higher terrain. Temperatures begin to
creep back just above normal into the upper 90s to low 100s towards
the end of the extended.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri Jun 30 2023

VFR overall as high clouds spread across the area but could see
low clouds again tomorrow morning at MAF with MVFR cigs. Afternoon
storms are possible most likely at HOB and FST. Wind primarily S
to SE but could see a weak boundary/wind shift move down into the
area late in the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  93  70  93 /  40  30  30  20
Carlsbad                 71  98  69  96 /  10  20  20  30
Dryden                   76  92  74  93 /  20  20  30  30
Fort Stockton            74  95  72  94 /  40  30  20  30
Guadalupe Pass           72  92  69  89 /  20  20  10  30
Hobbs                    69  92  66  92 /  30  30  30  20
Marfa                    62  89  60  88 /  40  60  20  50
Midland Intl Airport     74  94  71  94 /  30  20  30  20
Odessa                   75  94  72  94 /  30  20  20  20
Wink                     75  99  72  97 /  40  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, Jun 30, 1:01 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Fri Jun 30 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Fri Jun 30 2023 /101 PM MDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There will be a chance for afternoon and evening thunderstorms, some
may be severe, with lightning, gusty winds, and small hail the main
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 30, 3:16 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
416 PM CDT Fri Jun 30 2023

TXZ067-075-274-302200-
Pecos TX-Ward TX-Reeves County Plains TX-
416 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of north central Pecos,
eastern Reeves, eastern Ward and southwestern Crane Counties through
500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pyote, or 15 miles southwest of Monahans, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monahans, Thorntonville, Grandfalls, Pyote, Wickett, Royalty, Roy
Hurd Memorial Airport, Monahans Sandhills State Park and Imperial.

This includes Interstate 20 between mile markers 66 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10295 3165 10279 3158 10276 3130 10277
      3128 10275 3128 10274 3130 10273 3132 10269
      3127 10268 3130 10317 3145 10325
TIME...MOT...LOC 2116Z 247DEG 15KT 3144 10308

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

29

The radar

The Midland/Odessa radar (KMAF), 148 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 30, 3:46 PM CST to 3:51 PM CST
Where
Pecos County, 3.89 mi NNW of Belding
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
30.830, -103.050

Thunderstorm Wind, Pecos

When
June 30, 3:55 PM CST to 4:00 PM CST
Where
Pecos County, 2.07 mi S of Ft Stockton Arpt Fst
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.890, -102.920

Downed power poles and trees between Belding and the west side of Fort Stockton. Additionally, a roof was blown off of a garage. Wind speeds were estimated to be between 90 to 100 MPH. Property damage cost is an estimation.

Thunderstorm Wind, Borden

When
June 30, 7:01 PM CST to 7:06 PM CST
Where
Borden County, 16.49 mi NE of Gail
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
32.910, -101.200

Thunderstorm Wind, Scurry

When
June 30, 7:56 PM CST to 8:01 PM CST
Where
Scurry County, 2.38 mi NNE of Cemetary
Measured
77 kt (89 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

Flash Flood, Scurry

When
June 30, 8:30 PM CST to 9:00 PM CST
Where
Scurry County, 5 mi NE of Winston to 5 mi SE of Winston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.751, -100.859

Flooding was reported in a lower water crossing with two high-water rescues.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109143, 1109148, 1109142, 1109149, 1109151.